Illinois, 2017

Hail and Damaging Wind in Illinois, August 18, 2017

August 18, 2017 · NWS DVN · 3 events in 3 counties and zones

Showers and thunderstorms developed in the vicinity of low pressure over southeastern Iowa. A few of these thunderstorms became severe and produced hail up to the size of quarters and gusty thunderstorm winds in Hancock, Henderson and Warren Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms developed in the vicinity of low pressure over southeastern Iowa. A few of these thunderstorms became severe and produced hail up to the size of quarters and gusty thunderstorm winds in Hancock, Henderson and Warren Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:47 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 18, 2:47 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
347 PM CDT Fri Aug 18 2017

.SYNOPSIS...
Issued at 330 PM CDT Fri Aug 18 2017

The latest sfc analysis was indicating a weak sfc low in the VCNTY
of the DSM area, with lobe of current pressure falls suggesting it
to follow east-southeastward generally along and south of the I80
corridor though this evening. This system a sfc reflection of a lead
vort max aloft acrs central IA, but a more vigorous vort max was
seen on water vapor imagery currently dropping southeastward acrs
southwestern MN into eastern SD. After these systems for tonight, it
still appears a warming weekend on tap with storm chances increasing
by late Sunday and into early next week.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Aug 18 2017

Tonight...Watching the moisture convergent and sfc DPT gradient
extending from along the western IA/MO border region, east-
northeastward up to just southwest of the Quad Cities. Some cumulus
trying to tower in theses areas looking at latest satellite Vis
loop. With lead vort max aloft, this will be the area to watch for
sctrd thunderstorms development later this afternoon into early
evening, with the resultant activity then moving acrs areas along and
south of I80 through mid evening before shifting south and
east(especially south) toward more optimum CAPE build up. According
to latest mesoscale analysis, these areas currently being affected
by an EML/CAP. But with increasing deeper layer shear and CAPE build
up of 1000-2000 J/KG, if the CAP goes allowing for sctrd storms in
these areas(more favored along and south of a Fairfield IA to
Princeton IL line) there will be a chance for a few severe storms
with main threats large hail and damaging winds/downbursts.

Then  eyes will turn to the upstream strong to severe storm clusters
to the northwest acrs northwest into central IA, being driven by
strong vort lobe aloft dropping out of SW MN. Some chance for this
activity to make it into the west central and southwestern CWA after
10-11 PM CDT tonight. Several earlier run CAMs decay this convection
as it enters the western doorstep of the DVN CWA, but a few later
runs and looking a ongoing lift of digging wave aloft, allow some of
them to maintain and move acrs the southwestern half of the fcst
area through 3-4 AM, if in a weakening fashion. Will cover both of
these two scenarios with appropriate POPS, but the later night POPs
may have to be raised after monitoring incoming trends of this
upstream activity out of central IA.

Then as late night ridge axis lays out acrs central IA by Sat
morning, some indicators suggest fog may occur after 3 AM in light
sfc wind fields. Crossover temps neared during that window. Will
keep patchy fog going, and really see the potentail of valley/river
fog. Sfc moisture profiles and late night BL layering suggesting
shallow dense fog in some spots, especially the northwestern to
western third of the DVN CWA and will go with areas of fog, as
opposed to patchy, in those locations. Lows in the low 60s to mid
50s most locations by early Sat morning.

Saturday...Probably the best day of the weekend, with ongoing light
sfc wind regime, sunshine under high pressure, and temps warming
into the low to mid 80s in most locations with manageable humidity
levels.    ..12..

.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Aug 18 2017

Expect building heat and humidity through early next week with
potential for several rounds of showers and storms, followed by a
dry and cooler period through the rest of the week.

Saturday night/Sunday will be mainly dry with a flattening upper
ridge in place across the area. By Sunday night into Monday, expect
showers and storms as mid-level energy moves in from the west and a
frontal boundary stalls out in the region. Dewpoints in the 70s
feeding into this boundary could produce some widespread heavy rain.
Cloud cover in the area does not look favorable for ideal eclipse
viewing conditions. For Monday, deep layer shear should be
sufficient for severe storms, but limited insolation may help lessen
the threat.

For Monday night and Tuesday, the main frontal system and upper
trough will push through the region, accompanied by widespread heavy
rain. The overall severe threat will be largely dependent on the
timing of the front. Average 1 to 2 inch rainfall amounts are
possible through the period, with some pockets of higher totals.

Afternoon heat indices could push into the 90s Sunday and Monday,
with some relief on the way behind the front beginning Tuesday. For
Wednesday through Thursday, expect dry weather with highs mainly in
the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1242 PM CDT Fri Aug 18 2017

Upper level wave with a weak sfc low, now just southwest of DSM,
will look to continue acrs eastern IA through the evening, with a
stronger upper wave then dropping southeast out of SD acrs central
IA later this evening and overnight. The first wave now progressing
acrs the state may bring sctrd thunderstorms to the local area,
with current indications that the MLI and especially BRL TAF site
will be more at risk of VCNTY or overhead impact by some of this
activity from mid afternoon to early evening. Passing MVFR to IFR
conditions possible with nay stronger storm, along with sudden
enhanced variable wind gusts/storm outflow. Until then, passing
VFR cloud with light and variable winds, but more of a southwest
to southerly component south I80. Later tonight, expect additional
showers/ storms associated with the southwest MN/SD wave moving
acrs central IA not to really impact any TAF sites or decay
before they do. Light winds under incoming ridge, along with
clearing skies may foster at least some MVFR fog at a few sites,
with the potentail of localized dense patches, but the fog could
be shallow and decrease an hour or so after sunrise Sat morning.
  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP Kinney
AVIATION...12
Hazardous weather outlook, Aug 18, 3:14 PM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 PM CDT Fri Aug 18 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected late this afternoon and
evening. Latest indications suggest the best chances for storms
are in the counties south of Interstate 80, and especially along
and south of a line generally from Fairfield Iowa, to Princeton
Illinois. A few storms could be severe with the main risks being
damaging winds and large hail.

Widespread coverage of showers and storms is still not
anticipated, so several locations will receive little to no rain.

Later tonight, patchy to areas of fog may develop after midnight
and toward dawn, with some chance of locally dense fog reducing
visibilties down to a quarter mile.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms are possible across the outlook area from late
Sunday through Tuesday. It is still too soon to determine the
potential for severe weather, but heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially south of Interstate 80.

12/RP Kinney

In the hours before

Special weather statement, Aug 18, 4:48 PM CST, 1 hour before
Special Weather Statement
National Weather Service Quad Cities IA IL
548 PM CDT Fri Aug 18 2017

IAZ098-099-ILZ034-MOZ009-010-190100-
Van Buren-Lee-Hancock-Scotland-Clark-
Including the cities of Keosauqua, Fort Madison, Carthage,
Memphis, and Kahoka
548 PM CDT Fri Aug 18 2017

...Thunderstorms developing...some possibly strong with locally heavy
rainfall through 8 PM...

A band of thunderstorms along the Iowa and Missouri border will move
due east over the next 2 hours and will cross the Mississippi River
into Illinois. The strongest storms may produce half inch hail and
gusty winds over 30 MPH along with heavy rains of around an inch in
less than an hour.

Be alert for water in low lying locations and gusty winds while driving
along with low visibilities with the heavy rain falling when encountering
these storms.

Nichols

The radar

The Quad Cities radar (KDVN), 163 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 18, 5:48 PM CST
Where
Hancock County, 2.64 mi W of Sutter
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.280, -91.380

The fire department reported that trees and power lines were down. The time of the event was estimated using radar.

Hail, Henderson

When
August 18, 6:22 PM CST
Where
Henderson County, 1.48 mi SSE of Media
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.760, -90.820

Hail, Warren

When
August 18, 7:14 PM CST
Where
Warren County, Cameron
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.880, -90.520

A trained spotter reported that hail was nearly covering the ground. The largest stone was half dollar size. Time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718949, 718947, 718948.